Florida, 2023

Flood in Florida, September 25, 2023

September 25, 2023 · NWS MFL · 1 event in 1 county or zone

A frontal boundary situated over northern Florida brought a warm and very moist airmass over South Florida, which combined with ample lift from mid-level troughing to develop widespread slow-moving showers and thunderstorms over the area during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A frontal boundary situated over northern Florida brought a warm and very moist airmass over South Florida, which combined with ample lift from mid-level troughing to develop widespread slow-moving showers and thunderstorms over the area during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 25, 3:20 PM EST, 25 minutes earlier.

Area forecast discussion, Sep 25, 3:20 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Miami FL
420 PM EDT Mon Sep 25 2023

...New LONG TERM...

.SHORT TERM...
(This afternoon through Tuesday)
Issued at 1158 AM EDT Mon Sep 25 2023

Another day of scattered thunderstorms is on tap as ample moisture
remains in place across the area. Greatest synoptic forcing will
remain displaced to the north across northern and central Florida
near a weak frontal boundary. With easterly flow across the area,
the focus of convective initiation will occur along the Gulf Breeze
which should keep most showers and storms across interior areas
through the early afternoon. By the evening hours with outflow
boundary interactions, it will be possible to see a few showers and
storms around the metro areas heading towards sunset. 500mb
temperatures remain between -6C to -7C with the cooler temps across
the northern portions of the area in Palm Beach, Hendry and Glades
Counties. This is where we would most likely see any stronger
thunderstorm activity this afternoon and SPC has placed the region
in a Marginal risk for severe thunderstorms.

Much of the same is expected on Tuesday as deep moisture remains
entrenched across the region. With the added ingredient of diurnal
heating, shower and thunderstorm development will be once again
possible during the afternoon into the early evening hours. High
temperatures will reach upper 80s to low 90s across the majority of
our area today and Tuesday. It will not be uncommon to see afternoon
temperatures vary widely as shower and thunderstorm activity may
drop locations into the mid 70s, while nearby clear areas remain in
the upper 80s.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 317 PM EDT Mon Sep 25 2023

The unsettled pattern is likely to continue through the remainder
of the week and possibly the upcoming weekend, as copious
tropical moisture (precipitable water values over 2 inches) streams
northward out of the Caribbean in southerly flow between high
pressure over the central/eastern Bahamas and low pressure over
the western Gulf of Mexico. Embedded minor disturbances in the
mid/upper level flow, coupled with upper level divergence in the
entrance region of a jet stream extending from the Gulf through
the Mid-Atlantic states, will provide enough upper level forcing
for periods of showers/thunderstorms. Although veering wind
profiles (E-SE surface and SW from 500 mb up) will favor continued
warm air advection, lack of low level synoptic forcing means that
much of the precipitation will be driven by mesoscale influences
such as land/sea breeze circulations and convective outflows from
storms over the peninsula as well as over the Straits of Florida.
General storm motion from south to north will slightly favor
areas north of Alligator Alley from the interior to the Palm
Beaches for the more widespread precip coverage, but all areas
will have at least 70% PoPs through the week. Flooding will
certainly be a possibility throughout much of the long term
period, and we will keep a close eye for any increase in the
flooding likelihood as the week progress

High temperatures will be held down some by clouds and
precipitation, although even slight breaks in the clouds would
cause temperatures to hit 90F with heat index values near or
slightly over 100F in some areas.

&&

.AVIATION...
(18Z TAFS)
Issued at 1158 AM EDT Mon Sep 25 2023

Scattered showers and thunderstorms are likely this afternoon and
evening, although not enough confidence to go beyond VCTS this
afternoon, so short-fuse amendments may be necessary for some
sites that thunder impacts directly. Light/variable flow overnight
becoming easterly around 10kts by early afternoon.

&&

.MARINE...
Issued at 1158 AM EDT Mon Sep 25 2023

Seas will remain at 2 feet or less across Atlantic waters with 1
foot seas across Gulf waters. Generally light to moderate E-SErly
winds will prevail through the early to mid week period as high
pressure is positioned north of the area. Scattered to numerous
showers and thunderstorms will be possible through the weekend, and

&&

.BEACHES...
Issued at 1158 AM EDT Mon Sep 25 2023

A high risk of rip currents will continue for the Palm Beach County
beaches through Tuesday evening with a moderate risk for the Broward
County and Miami-Dade County beaches. An elevated risk of rip
currents is likely to persist for the Atlantic beaches through at
least mid week as onshore (easterly) flow persists.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            91  80  90  78 /  70  60  70  70
West Kendall     92  77  90  75 /  70  50  70  70
Opa-Locka        91  79  90  77 /  70  60  70  70
Homestead        90  78  89  77 /  70  60  70  70
Fort Lauderdale  90  79  89  77 /  70  60  70  70
N Ft Lauderdale  91  79  90  77 /  70  60  70  70
Pembroke Pines   91  78  90  76 /  70  60  70  70
West Palm Beach  90  78  89  76 /  70  50  70  70
Boca Raton       91  79  90  77 /  70  60  70  70
Naples           93  78  91  77 /  80  60  70  70

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            79  89  78  88 /  50  70  80  80
West Kendall     77  91  77  89 /  50  70  80  70
Opa-Locka        79  90  77  88 /  50  70  80  80
Homestead        79  89  77  88 /  60  70  80  70
Fort Lauderdale  79  89  77  88 /  50  70  80  80
N Ft Lauderdale  79  89  78  88 /  50  70  80  80
Pembroke Pines   78  89  77  88 /  50  70  80  80
West Palm Beach  78  89  77  88 /  50  70  80  80
Boca Raton       79  89  77  88 /  50  70  80  80
Naples           78  92  77  90 /  50  70  70  80

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday evening for FLZ168.

AM...None.
GM...None.
&&

SHORT TERM...RAG
LONG TERM....Molleda
AVIATION...Redman
Hazardous weather outlook, Sep 25, 9:49 AM EST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
1049 AM EDT Mon Sep 25 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
261500-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1049 AM EDT Mon Sep 25 2023

...A Few Strong/Severe Storms Possible...
...High Risk of Rip Currents for the Palm Beach County Beaches...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered thunderstorms are forecast during the
afternoon to early evening hours. Thunderstorms may contain gusty
winds, heavy rain, and frequent lightning. In addition, a few storms
could become strong to marginally severe in nature with strong wind
gusts and hail.

Wind: The strongest storms could produce wind gusts up to 60 mph.

Hail: The strongest storms could produce hail up to quarter size.

Rip Currents: A high risk for rip currents will persist across the
Palm Beach beaches today. A moderate risk of rip currents will be
possible across Broward and Miami Dade County beaches today.

Waterspouts: A few waterspouts are possible today over the area
waters.

Flooding: Slow moving or training storms may lead to localized
flooding across some of the east coast metro areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous showers and thunderstorms will be possible
each afternoon and evening into the middle portion of the upcoming
work week.

There will be the potential of minor coastal flooding along the
Atlantic coast of South Florida mid to late week, especially during
periods of high tide.

An elevated risk of rip currents will likely persist along the east
coast of South Florida over the next several days.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Special weather statement, Sep 25, 2:41 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Miami FL
341 PM EDT Mon Sep 25 2023

FLZ063-066-252045-
Hendry FL-Glades FL-
341 PM EDT Mon Sep 25 2023

...Strong thunderstorms will impact portions of northeastern Hendry
and southwestern Glades Counties through 445 PM EDT...

At 340 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 10 miles northwest
of Rotenberger Wildlife Refuge to near Devils Garden to near
Immokalee. Movement was north at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clewiston, Labelle, Moore Haven, Montura, Palmdale, Port La Belle,
Devils Garden, Ortona, Muse, Harlem, and Lake Hicpochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2697 8109 2693 8108 2693 8112 2691 8110
      2689 8112 2685 8109 2682 8105 2682 8100
      2681 8095 2681 8098 2677 8094 2676 8091
      2644 8092 2649 8112 2644 8126 2652 8127
      2652 8131 2689 8154 2698 8121
TIME...MOT...LOC 1940Z 170DEG 22KT 2650 8096 2656 8113 2646 8134

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Baxter
Special weather statement, Sep 25, 2:41 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Miami FL
341 PM EDT Mon Sep 25 2023

FLZ063-066-252045-
Hendry FL-Glades FL-
341 PM EDT Mon Sep 25 2023

...Strong thunderstorms will impact portions of northeastern Hendry
and southwestern Glades Counties through 445 PM EDT...

At 341 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 10 miles northwest
of Rotenberger Wildlife Refuge to near Devils Garden to near
Immokalee. Movement was north at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clewiston, Labelle, Moore Haven, Montura, Palmdale, Port La Belle,
Devils Garden, Ortona, Muse, Harlem, and Lake Hicpochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2697 8109 2693 8108 2693 8112 2691 8110
      2689 8112 2685 8109 2682 8105 2682 8100
      2681 8095 2681 8098 2677 8094 2676 8091
      2644 8092 2649 8112 2644 8126 2652 8127
      2652 8131 2689 8154 2698 8121
TIME...MOT...LOC 1941Z 170DEG 22KT 2650 8096 2656 8113 2646 8134

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Baxter
Special weather statement, Sep 25, 2:57 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Miami FL
357 PM EDT Mon Sep 25 2023

FLZ067-068-168-252030-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
357 PM EDT Mon Sep 25 2023

...A strong thunderstorm will impact portions of east central Palm
Beach County through 430 PM EDT...

At 356 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Greenacres, or near Wellington, moving
northwest at 5 to 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Palm Beach, Wellington, Greenacres, Royal Palm Beach, Palm
Springs, Atlantis, Haverhill, Golden Lakes, Loxahatchee Groves, Gun
Club Estates, Schall Circle, Royal Palm Estates, Lake Belvedere
Estates, Palm Beach International Airport, Loxahatchee NWR, Lakeside
Green, Aberdeen, Plantation Mobile Home Park, Aberdeen Golf Course,
and Stacey Street.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2655 8011 2656 8030 2672 8034 2675 8009
TIME...MOT...LOC 1956Z 151DEG 6KT 2659 8020

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Baxter
Special weather statement, Sep 25, 3:24 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Miami FL
424 PM EDT Mon Sep 25 2023

FLZ067-068-168-252115-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
424 PM EDT Mon Sep 25 2023

...A strong thunderstorm will impact portions of east central Palm
Beach County through 515 PM EDT...

At 423 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Wellington, moving north at 5 to 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Palm Beach, Boynton Beach, Wellington, Greenacres, Royal Palm
Beach, Palm Springs, Atlantis, Haverhill, Golden Lakes, Loxahatchee
Groves, Gun Club Estates, Schall Circle, Royal Palm Estates, Lake
Belvedere Estates, Palm Beach International Airport, The Acreage,
Loxahatchee NWR, Lakeside Green, Aberdeen, and Plantation Mobile Home
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2653 8010 2654 8028 2675 8035 2676 8009
TIME...MOT...LOC 2023Z 184DEG 7KT 2663 8022

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Baxter
Special weather statement, Sep 25, 3:29 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Miami FL
429 PM EDT Mon Sep 25 2023

FLZ067-252115-
Inland Palm Beach County FL-
429 PM EDT Mon Sep 25 2023

...Strong thunderstorms will impact portions of south central Palm
Beach County through 515 PM EDT...

At 429 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 6 miles northwest of
Mission Bay to 9 miles west of Parkland. Movement was north at 20
mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Loxahatchee NWR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2633 8035 2633 8041 2648 8049 2657 8030
      2639 8023
TIME...MOT...LOC 2029Z 174DEG 16KT 2643 8028 2633 8040

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Baxter
Special weather statement, Sep 25, 3:35 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Miami FL
435 PM EDT Mon Sep 25 2023

FLZ070-071-073-075-252130-
Inland Broward County FL-Inland Collier County FL-Mainland Monroe FL-
Inland Miami-Dade County FL-
435 PM EDT Mon Sep 25 2023

...A strong thunderstorm will impact portions of southeastern
Collier, northern Mainland Monroe, northern Miami-Dade and southern
Broward Counties through 530 PM EDT...

At 434 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Shark Valley Obs Tower, or 17 miles
northwest of The Redland, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fortymile Bend, Dade-Collier Training Airport, and Big Cypress
National Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2578 8058 2572 8087 2605 8098 2611 8059
TIME...MOT...LOC 2034Z 169DEG 21KT 2572 8070

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Palm Beach

When
September 25, 3:45 PM EST to 7:00 PM EST
Where
Palm Beach County, 2.51 mi WNW of Florida Gardens to 5.52 mi SE of Wellington
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
26.627, -80.170

A trained spotter reported street flooding due to heavy rainfall in a portion of metro Palm Beach County that included Wellington, Florida Gardens, and Greenacres. Broadcast media shared a video of significant street flooding in Tropical Country Estates near Lyons Road, with water getting into the front yards of homes. A total of 6-8 inches of rain fell in this area, with most of the rain falling in about 2 hours. No structures were reported to be impacted.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141620.